Texas, 2004

Tornado and Damaging Wind in Texas, July 29, 2004

July 29, 2004 · NWS MAF · 2 events in 1 county or zone

1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 29, 1:34 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 29, 1:34 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT THU JUL 29 2004

.SHORT TERM...
WATER VAPOR DEPICTS UA TROF SLOWLY EDGING EWD WITH DRIER AIR
INFILTRATING INTO NM WITH NW FLOW. 3H ISOTACHS INDICATE A 50KT JET
LIFTING NE IN SW OK WITH WHAT LOOKS LIKE MAIN SHRTWV TROF MVG E
ACRS PANHANDLES. SFC BOUNDARY INTO TRANS PECOS RGN WHERE MSAS
SUGGEST BEST CONVERGENCE. MSAS ALSO DEPICTS SB INSTABILITY AXIS FROM
SE NM INTO TRANS PECOS. ISOLD TSTM HAS DEVELOPED IN SE NM IN CLOSE
PROXIMITY TO UA TROF AXIS WITHIN SB INSTABILITY AXIS. BASED ON
VISIBLE IMAGERY EXPECT THAT TSTMS WILL CONTINUE TO DEVELOP ACRS LEA
COUNTY AND MOVE SE WITH THE NARROW SB INSTABILITY AXIS. LOWER TRANS
PECOS ALSO FAVORED WITH BEST POPS (40%) WHERE ABUNDANT SUNSHINE ALSO
OCCURRING. PW/S STILL VERY HIGH (1.25) ACRS THE TRANS PECOS AND HVY
RN STILL A CONCERN...WILL INCLUDE MENTION IN GRIDS/ZFP/HWO.

.LONG TERM...
VERY LITTLE DIFFERENCES NOTED AMONG THE MODEL SOLUTIONS THIS MORNING
AND ALL APPEAR REASONABLY WELL INITIALIZED.  THE OPERATIONAL GFS
JIVES WITH THE EARLIER GFS ENSEMBLE MEANS REGARDING THE GROWTH AND
EVENTUAL EASTWARD TRANSLATION OF AN UPPER RIDGE OVER THE SOUTHERN
ROCKIES.  WHAT THIS WILL MEAN IS A RETURN TO MORE TYPICAL LATE JULY
AND EARLY AUGUST WEATHER.  TEMPERATURES WILL WARM A BIT MORE EACH
DAY AS THERMAL RIDGING ALOFT INCREASES AND WET SOILS DRY OUT.  HAVE
MAINTAINED A SLIGHT CHANCE OF DIURNAL THUNDER EACH DAY INVOF THE
MOUNTAINS AND ADJACENT PLAINS FRIDAY AND SATURDAY...BUT BY SUNDAY...
THE UPPER RIDGE SHOULD HAVE BUILT EAST ENOUGH TO KEEP CONVECTION
SUPPRESSED OVER THE MOUNTAINS.  THEREAFTER...HOT AND DRY CONDITIONS
ARE FORECAST FOR THE ENTIRE REGION THROUGH AT LEAST THE MIDDLE OF
NEXT WEEK.  AFTER THAT DEPENDS A LOT ON WHAT GOES ON IN THE GULF...
STAY TUNED.

OVERALL THE GRIDS WERE IN GOOD SHAPE.  HAVE RECONFIGURED POP...
SKY...WX...AND QPF GRIDS TO REFLECT ABOVE REASONING.  MAX AND MIN
TEMPS WERE TWEAKED TOWARD A BLEND OF THE GFS/GFS ENSEMBLE VALUES...
WHILE A GFS/GUIDANCE BLEND LOOKS COOL FOR WIND-RELATED FIELDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             67  94  70  96 /  20  10  10  10
CARLSBAD NM               66  96  69  97 /  20  20  20  10
DRYDEN TX                 70  93  71  93 /  40  20  10  10
FORT STOCKTON TX          68  92  70  94 /  40  20  20  10
GUADALUPE PASS TX         63  90  68  89 /  20  20  20  20
HOBBS NM                  65  95  69  97 /  30  10  10  10
MARFA TX                  56  87  57  88 /  40  20  20  20
MIDLAND INTL AIRPORT TX   66  92  70  95 /  30  10  10  10
ODESSA TX                 66  94  70  96 /  30  10  10  10
WINK TX                   69  97  73 100 /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/70
Hazardous weather outlook, Jul 29, 12:32 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
132 PM CDT THU JUL 29 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300500-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
132 PM CDT (1232 PM MDT) THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
INTO THE EVENING. MOST STORMS WILL OCCUR ACROSS SOUTHEAST NEW
MEXICO...THE LOWER TRANS PECOS AND EASTERN BIG BEND REGION WHERE
DEEP MOISTURE IS STILL IN PLACE. LOCAL FLOODING OR FLASH FLOODING
IS A CONCERN AS THE GROUND IS SATURATED. STORMS WILL ALSO BE CAPABLE
OF LOCAL STRONG WIND GUSTS TO NEAR 55 MPH AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jul 29, 12:49 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT THU JUL 29 2004

NMZ029-033-034-TXZ058>060-067-074-075-079>082-300000-
BIG BEND AREA-CENTRAL LEA COUNTY-DAVIS/APACHE MOUNTAINS AREA-LOVING-
MARFA PLATEAU-NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-
REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY-TERRELL-WARD-
WINKLER-
149 PM CDT (1249 PM MDT) THU JUL 29 2004

...TROPICAL FUNNEL CLOUDS ARE POSSIBLE THROUGH EARLY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED REPORTS OF
TROPICAL FUNNEL CLOUDS ACROSS JEFF DAVIS COUNTY. DOPPLER RADAR
INDICATE THUNDERSTORMS ARE DEVELOPING ACROSS THE TRANS PECOS AND
SOUTHEAST NEW MEXICO AND STORMS ARE EXPECTED TO CONTINUE INTO THE
EARLY EVENING.

THE AIRMASS ACROSS THE TRANS PECOS AND SOUTHEASTERN NEW MEXICO IS
MOIST AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL
CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS INTO THE MID EVENING
HOURS.

TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER
THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR
TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO
TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED
WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...AND CAN
DAMAGE LIGHTWEIGHT STRUCTURES SUCH AS CARPORTS AND AWNINGS. SINCE
THESE TROPICAL FUNNELS ARE BRIEF...SMALL...AND RELATIVELY WEAK...THEY
ARE VIRTUALLY IMPOSSIBLE TO DETECT WITH DOPPLER RADAR.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

The radar

The Midland/Odessa radar (KMAF), 95 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Gaines

When
July 29, 2:35 PM CST
Where
Gaines County, 1 mi SW of Seminole
Rating
F0
Path length
0.1 mi
Path width
60 yd
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.700, -102.667

The Gaines County Emergency Manager photographed a brief tornado just southwest of Seminole. Several reports of funnel clouds were reported across west Texas during the afternoon of the 29th as scattered thunderstorms developed within a modified tropical airmass. One such funnel southwest of Seminole briefly became a tornado (perhaps a landspout) as an outflow boundary undercut the updraft of a newly developing storm. A tin roof was blown off of a barn by the weak tornado that lasted less than one minute.

Thunderstorm Wind, Gaines

When
July 29, 2:45 PM CST to 2:50 PM CST
Where
Gaines County, 2 mi N of Seminole
Measured
63 kt (72 mph) measured gust
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.750, -102.650

After the landspout tornado southwest of Seminole dissipated, a severe thunderstorm propagated toward the city from the northwest. This storm produced a downburst north of Seminole. The West Texas Mesonet site two miles north of of the city recorded a wind gust of 73 MPH. Police Department officials estimated 80 MPH winds as damaging winds spread south. Several power poles and lines were blown down by the winds. In addition, large tree limbs also were broken and at least one large tree was uprooted. A lack of structural damage suggested that the strongest winds did not occur within the city limits.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413615, 5413614.